Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 60, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 22, 2006, 4:33 AM EDT for Wyoming County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2006, 4:33 AM EDT (08:33 UTC)
- Expired
- Jul 22, 2006, 4:57 AM EDT
- In force
- 24 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 220833
SVRBUF
NYC121-220915-
/O.NEW.KBUF.SV.W.0060.060722T0833Z-060722T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
433 AM EDT SAT JUL 22 2006
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WYOMING COUNTY IN WESTERN NEW YORK
* UNTIL 515 AM EDT
* AT 431 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR JAVA CENTER...OR ABOUT 11
MILES SOUTHEAST OF EAST AURORA...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VARYSBURG BY 500 AM EDT...
WARSAW BY 515 AM EDT...
LAT...LON 4271 7799 4269 7804 4262 7830 4257 7845
4272 7845 4273 7844 4278 7844 4287 7826
4287 7810
$$
ZAFF1 follow-up statement
000
WWUS51 KBUF 220857
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
457 AM EDT SAT JUL 22 2006
NYC121-220907-
/O.CAN.KBUF.SV.W.0060.000000T0000Z-060722T0915Z/
WYOMING NY-
457 AM EDT SAT JUL 22 2006
...THE SEVERE THUNDERSTORM WARNING FOR WYOMING COUNTY IS CANCELLED...
AT 457 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4271 7799 4269 7804 4262 7830 4257 7845
4272 7845 4273 7844 4278 7844 4287 7826
4287 7810
$$
ZAFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:00 AM EDT, 33 minutes earlier.
Area forecast discussion, Jul 22, 4:00 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
400 AM EDT SAT JUL 22 2006
.SYNOPSIS...
UPPER LEVEL TROUGH DIGGING OVER THE GREAT LAKES REGION WITH A
SURFACE LOW NEAR SOUTHWEST PA. THIS LOW CAN BE FOUND ALONG
STALLED FRONT FROM AR TO THE NEW ENGLAND COASTLINE. WAVE
ASSOCIATED WITH A JET PUSHING INTO WESTERN OH AND SPREADING
PRECIPITATION ACROSS A LARGE AREA OF THE OH VALLEY. CLOSER TO
HOME...SOME CONVECTION STARTED FIRING ALONG A BOUNDARY ALONG THE
SOUTHERN ERIE COUNTY BORDER EASTWARD TO KDSV AT ABOUT 1AM THIS
MORNING AND HAS NOW EXPANDED AND SPREAD NORTHWARD SOME. TRAINING
EVIDENT IN THESE CELLS AND WILL HAVE TO CAREFULLY WATCH FOR FLASH
FLOOD POTENTIAL.
&&
.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
IN THE SHORT TERM...TRAINING CONVECTION INITIALLY OVER A SMALL
CELL OVER ALLEGANY AND MORE RECENTLY OVER CHAUTAUQUA COUNTY. ONE
FLASH FLOOD WARNING ISSUED ALREADY...AND THE BIG SWATH OF PRECIP
HAS YET TO ARRIVE. THE HEAVIEST AMOUNTS OF PRECIP SHOULD PASS MOVE
THROUGH PA AND CENTRAL NY...AND MUCH OF THE AREA CAN HANDLE
REASONABLE RAINFALL RATES WITH TOTALS FROM 1 TO 2 INCHES...SO FLASH
FLOOD WATCH WILL NOT BE ISSUED AT THIS TIME. WILL HAVE TO WATCH
FOR ADDITIONAL TRAINING CELLS THIS MORNING AND FACTOR THAT IN FOR LATER
TODAY.
TODAY...WILL CONTINUE WITH THE IDEA OF A SLUG OF MOISTURE AFFECTING
AT LEAST THE SOUTHERN TIER AND FINGER LAKES TODAY. THERE WILL BE
TIGHT GRADIENT TO THE PRECIP...WITH THE CUTOFF BEING CLOSE OR JUST
NORTH OF THE BUFFALO METRO AREA. WILL HAVE CATEGORICAL MENTION OF
RAIN IN FORECAST FOR ALL AREAS EXCEPT NIAGARA AND LEWIS
COUNTIES. MOST AREAS SHOULD RECEIVE A 3 TO 9 HOUR PERIOD OF
RAIN...WITH THE LONGEST DURATION CLOSER TO THE PA BORDER AND
CENTRAL NY AREAS.
TONIGHT...PRECIP SHOULD END FAIRLY QUICKLY FROM WEST TO EAST WITH
RAPIDLY CLEARING SKIES. THIS IDEA IS TAKEN FROM TRENDS IN
SATELLITE DATA AND HINTS FROM NAM-WRF RH FIELDS. WILL INTRODUCE
CLEARING SKIES WITH DEVELOPING FOG LATER TONIGHT.
SUNDAY...COLD AIRMASS ALOFT...ABOUT -14 AT 500MB. UPPER LEVEL
TROUGH WILL SWING THROUGH DURING THIS PERIOD BUT LOWER LEVELS WILL
BE EXPERIENCING ANTICYCLONIC FLOW UNDER A DEVELOPING SURFACE
RIDGE. FAIRLY IMPRESSIVE LAPSE RATES WITH NO CAP BUT LITTLE LIFT.
EXPECT LOTS OF CU BY AFTERNOON.
RIDGE FOR MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
HAVE FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD...WHICH ONCE AGAIN
FAVOR A BLEND OF THE ECMWF/NCEP ENSEMBLE MEAN OVER THE GFS. ON
TUESDAY...A FRONTAL BOUNDARY WILL BE LURKING NOT TOO FAR TO THE
NORTH...BUT IT APPEARS TO BE JUST FAR ENOUGH AWAY TO ALLOW FOR ONLY
A SLIGHT CHANCE OF CONVECTION...WITH THE PRECIP THREAT HIGHEST
ACROSS THE NORTH COUNTRY. RIDGING APPEARS AS IF IT WILL THEN
BUILD A BIT ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY...ALLOWING
FOR A GENERALLY DRY AND RATHER WARM DAY BEFORE THE FRONT APPROACHES
AND CROSSES THE AREA DURING WED NT/THURSDAY.
IT IS WORTHY TO NOTE THAT THIS SOLUTION IS STILL AT ODDS WITH THE
THE GFS...WHICH REMAINS CONSISTENT IN DEPICTING THE FROPA ABOUT 24
HOURS SOONER. AS SUCH...CONFIDENCE IN THIS SCENARIO IS STILL NOT ALL
THAT HIGH. WILL THUS CONTINUE THE SLIGHT CHC POPS ON WEDNESDAY FROM
CONTINUITY...FOLLOWED BY A CHANCE OF SHRA/TSRA WEDNESDAY NIGHT/
THURSDAY BEFORE RIDGING BUILDS IN WITH DRIER WEATHER FOR FRIDAY.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AS OF 07Z
FOR AREAS SOUTH OF BUFFALO WITH IFR VISIBILITIES IN HEAVY CORES OF
RAIN. MOST OF THE AREA WILL BE VFR TIL MORNING THOUGH. A LARGE AREA
OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER OHIO AS OF 07Z WILL MOVE
QUICKLY NORTHEAST ACROSS OUR REGION THIS MORNING WITH WIDESPREAD
MVFR CEILINGS AND IFR VISIBILITIES DEVELOPING. THE LOWEST CONDITIONS
WILL BE OVER THE SOUTHERN TAF SITES. VFR CONDITIONS WILL RESUME AS
THE RAIN MOVES OUT BUT THERE IS GROWING CONCERN THAT SKIES WILL
CLEAR ENOUGH OVERNIGHT ON THE BACK SIDE OF THIS SYSTEM TO PRODUCE
RADIATIONAL FOG.
&&
.MARINE...
LOW PRESSURE CENTERED NEAR PITTSBURGH AS OF 07Z IS FORECAST TO MOVE
NORTHEAST AND DEEPEN TODAY. NORTHEAST WINDS ON THE BACK SIDE OF THIS
SYSTEM WILL LIKELY INCREASE TO AROUND 20 KNOTS THIS AFTERNOON
ESPECIALLY ACROSS LAKE ONTARIO. WITH A FAIRLY LONG FETCH ACROSS THE
LAKE...WAVES WILL APPROACH 5 FEET ALONG THE SOUTH SHORE. SMALL CRAFT
ADVISORIES WILL BE ISSUED FOR TODAY AND FOR AWHILE TONIGHT.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LOZ043-044 FROM 8 AM SATURDAY TO
MIDNIGHT SUNDAY.
&&
SYNOPSIS...ZAFF
SHORT TERM...ZAFF
LONG TERM...JJR
AVIATION...SAGE
MARINE...SAGEHazardous weather outlook, Jul 22, 4:24 AM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 424 AM EDT SAT JUL 22 2006 NYZ010-012>014-019>021-085-230830- NORTHERN ERIE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 424 AM EDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS EARLY THIS MORNING HAVE REMAINED NEARLY STATIONARY OVER PORTIONS OF THE SOUTHERN TIER...WHILE NEW STORMS ARE FORMING AND MOVING VERY SLOWLY TO THE NORTH. WHILE MOST AREAS RECEIVED LITTLE OR NO RAINFALL OVERNIGHT...A FEW SELECT LOCATIONS HAVE SEEN RAIN TOTALS NEARING 2 INCHES. AS ADDITIONAL RAIN MOVES INTO THE REGION TODAY...THERE IS A SLIGHT CONCERN FOR THE POTENTIAL OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ001>008-011-230830- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-GENESEE- 424 AM EDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-230830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 424 AM EDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:37 AM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
| Jul 22, 5:22 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 23 min |
| Jul 22, 8:23 AM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Livingston, Ontario, Wyoming | 5 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.